Tennessee, 2020

Damaging Wind in Tennessee, March 20, 2020

March 20, 2020 · NWS OHX · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed across Middle Tennessee during the morning and afternoon hours on March 20. A few storms became mini-supercells and caused minor wind damage along with two reports of funnel clouds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms developed across Middle Tennessee during the morning and afternoon hours on March 20. A few storms became mini-supercells and caused minor wind damage along with two reports of funnel clouds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 20, 7:40 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 20, 7:40 AM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
840 AM CDT Fri Mar 20 2020

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

As of 830 AM CDT, scattered showers and a couple of thunderstorms
were detected over the Mid State. The atmosphere remained warm and
humid with temps and dew points in the low to mid 60s. Our area
will remain in the warm sector through today, with high coverage
of showers along with scattered thunderstorms.

The morning maps showed low pressure over the Great Lakes with a
trailing cold front down through the Ozarks. This front will
approach our northwest counties just after lunchtime, but as the
front stretches out in a more east to west fashion and becomes
more parallel to upper level winds, the movement of the front will
become very slow. The slow movement of the front along with a
series of southern steam upper level impulses will keep on and off
showers and scattered thunderstorms going through the day, and
into the evening as well.

Regarding thunderstorms, SB capes out ahead of the cold front
will remain from a few hundred to as much as 1000 J/kg depending
on how many thin spots develop in the clouds. This will be
sufficient for scattered thunderstorms through the day. Forecast
soundings continue to show some layers mid level dry air late
morning and early afternoon. We are not outlooked for severe
storms, but some strong storms could occur with localized wind
gusts of 40-50 mph along with heavy downpours.

&&

.AVIATION...
12Z TAF DISCUSSION.

A cold front will work slowly across the terminals today with
scattered showers ahead of it. High res models show shower
activity west of CKV, but affecting the other taf sites. There
could be enough instability this afternoon for CSV to experience a
storm. Cigs today should mainly be VFR, but brief periods of MVFR
will be possible. Behind the front, winds will shift to the NW
and slowly relax from 10 kts to closer to 5 kts. Models have
another MVFR (IFR at CSV) cloud deck move in around or after
21/00z for the remainder of the forecast period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......13
AVIATION........Reagan
Hazardous weather outlook, Mar 20, 3:11 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
411 AM CDT Fri Mar 20 2020

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
411 AM CDT Fri Mar 20 2020

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A few strong to a couple of severe thunderstorms may be possible
across mid state region through remainder of early morning hours
today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is unlikely needed today.

JB Wright

The radar

The Nashville radar (KOHX), 29 km away, was scanning. The volume nearest the first event began at 15:02 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wilson

When
March 20, 9:04 AM CST to 9:08 AM CST
Where
Wilson County, 2.04 mi SW of Centerville to 1.58 mi SSW of Taylorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.257, -86.243

A narrow swath of minor wind damage occurred from Hartsville Pike east-southeastward for 1.6 miles to Phillips Road. An above-ground swimming poll was damaged at 159 Spring Creek Road, and a farm outbuilding was destroyed at 733 Phillips Road. Based on a weak velocity couplet on radar data and photos of a possible funnel cloud in this area, this may have been a brief, weak tornado, but the damage was considered too minor to be conclusive.

Funnel Cloud, Wilson

When
March 20, 9:04 AM CST
Where
Wilson County, 1.99 mi SW of Centerville
Reported by
Broadcast Media
Coordinates
36.256, -86.240

Facebook photos sent to local media showed a possible funnel cloud near Spring Creek Road at Hartsville Pike north of Lebanon.

Funnel Cloud, Overton

When
March 20, 10:26 AM CST
Where
Overton County, 1.57 mi SSW of Hardy
Reported by
Social Media
Coordinates
36.299, -85.440

A resident on Ben Mason Road in northern Putnam County viewed a funnel cloud off to the north in southern OVerton County. Location estimated based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2020Every state in 2020This day in weather historyWarnings in Tennessee, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883203, 883204, 883166.